Alert archive / California / Flash Flood Warnings in 2017

Flash Flood Warning 1, NWS Medford, OR

June 19, 2017Modoc County, Siskiyou County, California

NWS Medford, OR issued this flash flood warning at Jun 19, 2017, 7:14 PM PDT for Modoc County, Siskiyou County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2017, 7:14 PM PDT (02:14 UTC)
Expired
Jun 19, 2017, 10:15 PM PDT
In force
3 hr
Issued by
NWS Medford, OR
Area
Storm-based polygon
Flood severity
None

Counties Modoc County, CA, Siskiyou County, CA

The radar

The Medford radar (KMAX), 115 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 2.2 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2017-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1180 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2017-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1180 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
2123 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

293 
WGUS56 KMFR 200214
FFWMFR
CAC049-093-200515-
/O.NEW.KMFR.FF.W.0001.170620T0214Z-170620T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Medford OR
714 PM PDT MON JUN 19 2017

The National Weather Service in Medford has issued a

* Flash Flood Warning for...
  Eastern Siskiyou County in northern California...
  Northwestern Modoc County in northern California...

* Until 1015 PM PDT

* At 713 PM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Clear Lake National Wildlife Refuge and Newell. 

* This includes...
   Highway 139 in Modoc County California between mile markers 33 and
  47.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4197 12113 4173 12112 4173 12173 4184 12173

$$

MAS
3 follow-up statements
773 
WGUS76 KMFR 200239
FFSMFR

Flash Flood Statement
National Weather Service Medford OR
739 PM PDT MON JUN 19 2017

CAC049-093-200515-
/O.CON.KMFR.FF.W.0001.000000T0000Z-170620T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Siskiyou CA-Modoc CA-
739 PM PDT MON JUN 19 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM PDT FOR
EASTERN SISKIYOU AND NORTHWESTERN MODOC COUNTIES...

At 737 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Radar estimates one to three inches of 
rain have fallen in the last hour. Flash flooding is likely 
occurring or expected to begin shortly.

Some locations that will experience flooding include...
Clear Lake National Wildlife Refuge and Newell. 

* This includes...
   Highway 139 in Modoc County California between mile markers 33 and
  47.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4197 12113 4173 12112 4173 12173 4184 12173

$$

MAS
080 
WGUS76 KMFR 200332
FFSMFR

Flash Flood Statement
National Weather Service Medford OR
832 PM PDT MON JUN 19 2017

CAC049-093-200515-
/O.CON.KMFR.FF.W.0001.000000T0000Z-170620T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Siskiyou CA-Modoc CA-
832 PM PDT MON JUN 19 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM PDT FOR
EASTERN SISKIYOU AND NORTHWESTERN MODOC COUNTIES...

At 826 PM PDT, Doppler radar continues to indicate showers and 
thunderstorms training over the warned area. One and a half to three 
inches of rain have fallen since earlier this evening. Flash 
flooding is likely occurring.

Some locations that will experience flooding include...
Clear Lake National Wildlife Refuge and Newell. 

* This includes...
   Highway 139 in Modoc County California between mile markers 33 and
  47.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4197 12113 4173 12112 4173 12173 4184 12173

$$

MAS
558 
WGUS76 KMFR 200447
FFSMFR

Flash Flood Statement
National Weather Service Medford OR
947 PM PDT MON JUN 19 2017

CAC049-093-200456-
/O.CAN.KMFR.FF.W.0001.000000T0000Z-170620T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Siskiyou CA-Modoc CA-
947 PM PDT MON JUN 19 2017

...THE FLASH FLOOD WARNING FOR EASTERN SISKIYOU AND NORTHWESTERN
MODOC COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4197 12113 4173 12112 4173 12173 4184 12173

$$

WRIGHT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 5:03 PM PDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 19, 5:03 PM PDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Medford OR
503 PM PDT Mon Jun 19 2017

Updated AVIATION Section

.SHORT TERM...Summer is here. Not only are temperatures well above
normal, but dewpoints are up a bit. Low to mid 60s west of the
Cascades and low to mid 50s east of the Cascades. This current
mini heat wave will temper somewhat tomorrow with temperatures
forecast to be around 5 degrees cooler than today. Another couple
of degrees of cooling continues on Wednesday. Thursdays
temperatures look to be a carbon copy of Wednesday.

Some instability this afternoon is showing up on satellite in
Siskiyou and Modoc counties as cumulus buildups. More cumulus
south of these counties is moving northward and will be over
Siskiyou and Modoc this evening. We already have isolated
thunderstorms depicted for central and eastern Siskiyou County,
all of Modoc County, the southeast corner of Klamath County and
all but the northwest portion of Lake County. Any storms that
develop should remain small and not produce much rain. Movement is
N-NE at around 20 mph.

The air mass stabilizes tomorrow and remains stable through
Thursday.

.LONG TERM...Fri, June 23rd through Mon night, June 26th...
East winds are likely to reach a maximum across the upper slopes and
ridges Friday morning, with sustained values in the 20-30 mph range
at the usually windier locations of Siskiyou, Josephine, and Curry
Counties. While east winds across the ridges will continue through
the weekend, the east to west oriented pressure gradient will weaken
Saturday through Sunday, so these winds will gradually diminish.
Heat will continue to build across inland locations through the
weekend while a wind reversal from northerly to southerly is likely
to occur along the coast over the course of the weekend.
Temperatures in the Medford area are likely to reach 100 to 105F
Sunday afternoon based on current guidance. We expect that the dry
air mass will still result in lows about 40 degrees lower than highs
for inland locations, but it will still be hot enough that a heat
advisory could be necessary. After the wind reversal occurs along
the coast, fog and stratus will develop along and near the coast,
but exactly when that will occur is still very much questionable. At
this point it appears it could occur as early as Saturday, is likely
to occur on Sunday, and is nearly certain for Monday. Currently
model guidance is not indicating any thunderstorm activity across the
area, but the building heat and overall pattern means that we should
be on the lookout for some possible activity early next week as the
heat peaks and then the ridge breaks down. BTL

&&

.AVIATION...20/00Z TAF CYCLE...Isolated thunderstorms over portions
of Lake and Modoc Counties this evening could produce strong, gusty
outflow winds, torrential rainfall and small hail. They may also
briefly lower ceilings/visibility to IFR/MVFR. Otherwise, most
inland areas will be VFR the next 24 hours.

Along the coast, expect clear skies briefly south of Cape Blancothis
evening, but IFR ceilings will prevail north of Cape Blanco and will
also likely return to the south coast. Visibility will lower
briefly, especially near Brookings prior to sunrise.
Areas of MVFR stratus should also develop in the Umpqua Valley near
KRBG by Tuesday morning. The lower conditions should mostly become
VFR by late-morning, but MVFR could linger along the coast north of
Cape Blanco much of the day. Strong north winds will develop there
Tuesday afternoon and may gust to near 35 kt. -Spilde

&&

.MARINE...Updated 315 PM Monday 19 June 2017...A thermal trough
near the coast will weaken slightly tonight, so north winds and
steep seas will ease a bit overnight into Tuesday morning. However,
the respite will be short-lived. Offshore high pressure and the
thermal trough along the coast will re-strengthen Tuesday afternoon
and persist through at least Friday night. Gales will develop south
of Cape Blanco on Tuesday, then expand northward to just south of
Cape Arago by Wednesday. Seas will become steep to very steep and
hazardous south of Cape Arago, peaking during each afternoon/evening
through Friday. Peak sea heights in the main wave generation region
from Gold Beach southward and beyond 10 nm from shore will be 12 to
16 feet and winds there will occasionally gust to 45 to 50 kt. Winds
and waves will be slightly lower outside of the main wave generation
region, but will still peak at 40 kt and 8 to 12 feet, respectively.
-Spilde

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...Small Craft Advisory until 5 AM PDT Saturday
     for PZZ350-356-370.
     Gale Warning from 2 PM Tuesday to 5 AM PDT Saturday for
     PZZ356-376.
     Hazardous Seas Warning until 2 PM PDT Tuesday for PZZ356-376.
     Gale Warning from 5 AM Wednesday to 5 AM PDT Saturday for
     PZZ350-370.
     Small Craft Advisory until 5 AM PDT Wednesday for PZZ376.

KRS/MAS/MSC/BTL

In the hours before

Special weather statement, Jun 19, 4:19 PM PDT, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Medford OR
419 PM PDT MON JUN 19 2017

CAZ085-200000-
Modoc County CA-
419 PM PDT MON JUN 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MODOC COUNTY UNTIL
500 PM PDT...

At 416 PM PDT, Doppler radar was tracking a strong thunderstorm near
Alturas, moving northeast at 5 mph.

This storm will have the capability of prodcuing heavy rainfall, pea
to nickel size hail and winds in excess of 40 mph. In addition, the
slow movement of the storm may cause ponding of water on roadways
and the potential for localized flooding. Slow down and take an
alternate route if water covers the road.

Locations impacted include...
Alturas.

* This includes the following highways...
   Highway 299 in California between mile markers 35 and 41.
   US 395 in California between mile markers 12 and 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4132 12059 4142 12070 4162 12054 4142 12029
TIME...MOT...LOC 2316Z 224DEG 5KT 4142 12058

MAS
Special weather statement, Jun 19, 6:51 PM PDT, 23 minutes before
Special Weather Statement
National Weather Service Medford OR
651 PM PDT MON JUN 19 2017

CAZ080-081-200230-
Central Siskiyou County CA-Western Siskiyou County CA-
651 PM PDT MON JUN 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SISKIYOU COUNTY UNTIL 730
PM PDT...

At 648 PM PDT, Doppler radar was tracking a strong thunderstorm near
Edgewood, or 13 miles northwest of Mount Shasta, moving north at 10
mph.

Half inch hail, winds in excess of 40 mph, and extremely heavy rain
will be possible with this storm.

Locations impacted include...Edgewood and Gazelle. Portions of
Interstate 5 between Weed and Grenada.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4142 12240 4139 12258 4153 12264 4156 12239
TIME...MOT...LOC 0148Z 181DEG 7KT 4146 12250

WRIGHT
Special weather statement, Jun 19, 6:57 PM PDT, 17 minutes before
Special Weather Statement
National Weather Service Medford OR
657 PM PDT MON JUN 19 2017

CAZ084-200245-
Northeast Siskiyou and Northwest Modoc Counties-
657 PM PDT MON JUN 19 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN SISKIYOU AND
NORTHWESTERN MODOC COUNTIES...

At 656 PM PDT, strong thunderstorms were clustered near Lava Beds
National Monument, or 35 miles southeast of Klamath Falls, moving
east at 5 mph.

Very heavy rain, winds in excess of 40 mph and half inch hail are
possible with these storms.

Locations impacted include...
Clear Lake National Wildlife Refuge and Newell.

* This includes...
   Highway 139 in Modoc County California between mile markers 33 and
  47.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Several cloud to ground lightning strikes are occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek
a safe shelter inside a building or vehicle.

LAT...LON 4173 12173 4184 12173 4197 12113 4173 12112
TIME...MOT...LOC 0156Z 249DEG 6KT 4178 12143

MAS

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 6:51 PM PDTSpecial Weather StatementMFRSiskiyou39 min
Jun 19, 7:05 PM PDTSevere Thunderstorm WarningMFRSiskiyou20 min
Jun 19, 7:50 PM PDTFlash Flood WarningMFRModoc, Siskiyou2 hr
Jun 19, 7:53 PM PDTSevere Thunderstorm WarningMFRSiskiyou52 min
Jun 19, 8:44 PM PDTSevere Thunderstorm WarningMFRSiskiyou28 min

Nearby

Flash Flood Warnings in California, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.